Utah, 2021High Wind in Utah, December 15, 2021
December 15, 2021 · NWS GJT · 1 event in 1 county or zone
An anonymously strong trough of low pressure dug into the Great Basin. A tightened gradient aloft resulted in gusty winds at the surface, some of which exceeded high wind criteria in the valleys.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An anonymously strong trough of low pressure dug into the Great Basin. A tightened gradient aloft resulted in gusty winds at the surface, some of which exceeded high wind criteria in the valleys.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 14, 10:55 PM MST, 2 hours 28 minutes earlier.
Area forecast discussion, Dec 14, 10:55 PM MST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1055 PM MST Tue Dec 14 2021
.UPDATE...
Issued at 1051 PM MST Tue Dec 14 2021
Local obs are showing some fairly gusty winds in valleys with a
few spots already reaching 45 mph. In fact, the GJT airport just
hit a gust of 46 mph. With the front still approaching, the gusts
will continue so went with a wind advisory for almost all valleys
through the morning hours. If you have time and are able, don't
inflate any holiday decorations and it may not be a bad idea to
get a rock or two to put on those deflated decorations. Some
sleighs might be taking off a bit early!
&&
.SHORT TERM...(Tonight through Wednesday night)
Issued at 312 PM MST Tue Dec 14 2021
Current GOES-16 water vapor imagery reveals the much anticipated
trough of low pressure is now digging into the Desert Southwest and
Great Basin. Rounding the base of this deep and highly amplified
trough is a strong 120+ knot upper level jet which is now punching
through the western portion of the forecast area. Deep southwest
flow and increasing moisture has resulted in a fair amount of
clouds in addition to light upslope precipitation across portions
of the San Juans and 160 corridor. When precipitation began soon
after daybreak this morning, it was mainly in the form of snow
which resulted in some light accumulations. Since then, rising
temperatures have changed any snow in the lower elevations to
primarily rain. Speaking of rising temperatures, the mixing
machine is cranking this afternoon, evidenced by many surface obs
reporting 20 to 30 mph wind gusts. Combined with warm advection
and some breaks of sun underneath the dry slot, temperatures are
soaring well above guidance. In fact, the temperature at Grand
Junction Regional Airport just hit 59 degrees, which breaks the
daily record high from 1948. The mild temperatures may deceive you
into thinking "how bad can tonight be?" But, this is the West. As
many residents of eastern Utah and western Colorado know, the
weather around here can change in the blink of an eye-- and it
will do exactly that later tonight and early tomorrow morning.
Warm advection increases through the evening hours as the base
of the negatively titled trough approaches. Winds will also continue
to strengthen and will become quite strong during the overnight
hours. Gusts of 30 to 50 mph will be common out ahead of the cold
front which will be blasting eastward towards the western boundary
of the CWA around or shortly after midnight. This cold front will be
packing quite a punch and will only get stronger as it moves across
the forecast area. CAM guidance continues to highlight significant
surface based instability in the neighborhood of 100-300 j/kg which
is almost off the charts for this time of year. Not only that, but
strong 700mb frontogenetical forcing and a thermally direct
circulation will act on that instability and help to release it. The
tremendous vertical motion that results will essentially produce a
squall line that features incredibly intense precipitation rates.
Think of a line of thunderstorms during the summertime. Given many
places will be well above freezing (mainly the valleys and lower
elevations) ahead of the front, precipitation will likely start off
as rain. However, as the front passes, much colder air will rush in
and quickly change precipitation to snow. Snow will be heavy and be
accompanied by a burst of very strong winds with gusts upwards of 40
to 60 mph. In the mountains, gusts over 70 mph will be common. Taken
altogether, whiteout and near blizzard conditions are expected for a
few hours late tonight into early Wednesday morning. Snow Squall
Warnings may very well be issued. The southern San Juan mountains
still look to have the greatest impacts where snow and wind will
make travel across passes nearly impossible. In the lower
elevations, (the 160 corridor, for example) snow won't add up to
much... a few inches here or there... but the intensity of the
snow combined with strong winds and sharply dropping temperatures
will create very difficult travel early Wednesday morning. This
goes without saying at this point, but if you do not have to
travel overnight or early tomorrow morning, don't. Current wind
and snow highlights that were put into place last night still look
good so made no changes with this package. Of course, the evening
crew will continue to make assessments with latest obs and models
and make any adjustments, if necessary.
Fortunately, the cold front and squall line will exit to our east by
7 or 8 AM so conditions should slowly improve as the morning
progresses. Icy and snow-packed roads will likely still be an issue
until closer to the afternoon hours, however. In the wake of the
front, unstable upslope flow will keep snow flying across the
mountains which will add additional accumulations through the
evening. Temperatures will be much colder than today with winds not
likely to diminish completely until sunset. Wednesday night will
be colder and much quieter under a gradually clearing sky.
.LONG TERM...(Thursday through Tuesday)
Issued at 312 PM MST Tue Dec 14 2021
Another upper level trough over the Pac NW will move eastward over
the northern Great Basin and northern Rockies Thursday, weakening as
the main trough axis moves over eastern UT and western CO early
Friday. A decent 100+ kt upper level jet develops overhead Thursday
for added dynamics. This system will be much drier, and the best
moisture it has to offer will impact areas generally north of Hwy
50. Mountain areas favored in west to northwesterly orographic flow
will be able to wring out 3 to 10 inches of snow Thursday and
Friday...highest amounts over the Gore and Park Ranges around
Steamboat Springs, and the Flat Tops.
Northwest flow dries out Friday night and a minor shortwave ridge
will cross the region Saturday providing a seasonal and dry day.
Details beyond Saturday become less confident as long range models
differ on amplitude and positioning of the long wave pattern.
However, it appears the next shortwave trough will likely remain
north of our region Sunday and temperatures will likely creep back
above normal for the end of the weekend and early next week. There
does appear to be some agreement that below normal heights thanks to
a long wave deep trough will develop off the West Coast...with
southwesterly flow and higher heights over our region early in the
week. That would certainly favor dry and warmer than normal
temperatures here. Ensemble means suggest the next window of
precipitation for eastern UT and western CO will come next Wed/Thur
as the aformentioned upper level trough shifts east and
northeastward.
&&
.AVIATION...(For the 06Z TAFS through 06Z Wednesday night)
Issued at 1038 PM MST Tue Dec 14 2021
The convective band of precipitation along a strong frontal
boundary is just on our western doorstep and will track into
eastern Utah within the next two hours. Breezy winds ahead and
behind the front will maintain gusts of 35 to 55 mph. Confidence
remains high for deteriorating conditions for each TAF site as the
band rolls through overnight. Precipitation will shift to snow
behind the front, lowering CIGS/VIS to IFR with periods of LIFR
probable. Strong westerly winds will persist well into Wednesday
morning with snow showers continuing over mountain TAF sites.
Improving conditions will work their way in from west to east
Wednesday afternoon.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Wind Advisory until 8 AM MST Wednesday for COZ001-002-006>008-
011-020-021.
Winter Weather Advisory until 8 PM MST Wednesday for COZ004-009-
010-012-013.
Winter Weather Advisory until 5 PM MST Wednesday for COZ017-018.
Winter Storm Warning until 5 PM MST Wednesday for COZ019.
Winter Weather Advisory until 11 AM MST Wednesday for COZ022-023.
UT...Wind Advisory until 8 AM MST Wednesday for UTZ022-024-027>029.
Winter Storm Warning until 11 AM MST Wednesday for UTZ023-028.
&&
UPDATE...TGR
SHORT TERM...MDM
LONG TERM...BM
AVIATION...ERWHazardous weather outlook, Dec 14, 6:21 AM MST, 19 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
621 AM MST Tue Dec 14 2021
COZ001>014-017>023-UTZ022>025-027>029-151330-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
621 AM MST Tue Dec 14 2021
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Light snow will begin over the Uinta and San Juan mountains by
this morning and afternoon becoming more widespread and heavier
over all the mountains through the overnight hours. Snow will
lower to mountain bases with lighter accumulations in most valley
locations by sunrise. Strong winds of 45 to 55 mph will be common
over the lower elevations of southeast Utah and southwest Colorado
and a cold front moves through overnight. Wind gusts of 65 to 75
mph or high will occur over the southern mountains. Impacts from
snow and blowing snow will include hazardous driving conditions
over the many of the mountain passes overnight. Flash freezing of
roadways in the lower elevations behind the cold front could also
lead to travel difficulties.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Additional light snow is possible later in the week mainly over
the northern mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
In the hours before
Local storm report, Dec 15, 12:05 AM MST, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1205 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM NON-TSTM WND GST 4 ESE STEAMBOAT SPRINGS 40.46N 106.74W
12/14/2021 M87 MPH ROUTT CO MESONET
MESONET STATION STORM 4.3 E STEAMBOAT
SPRINGS (DRI).
&&Local storm report, Dec 15, 12:06 AM MST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1206 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1122 PM NON-TSTM WND GST 2 S CAMEO 39.13N 108.32W
12/14/2021 M54 MPH MESA CO MESONET
MESONET STATION CO097 070E044 PALISADE.
&&Local storm report, Dec 15, 12:07 AM MST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1207 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1115 PM NON-TSTM WND GST 1 WNW SKYWAY 39.05N 108.14W
12/14/2021 M54 MPH MESA CO MESONET
MESONET STATION FW6947 MESA.
&&Local storm report, Dec 15, 12:52 AM MST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1252 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1220 AM NON-TSTM WND GST 8 SE LA SAL JCT ARPT 38.22N 109.28W
12/15/2021 M59 MPH SAN JUAN UT MESONET
MESONET STATION BIVU1 BIG INDIAN VALLEY.
&&Local storm report, Dec 15, 12:53 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1253 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1227 AM NON-TSTM WND GST 18 NE NAPLES 40.62N 109.24W
12/15/2021 M56 MPH UINTAH UT MESONET
MESONET STATION DIAU1 DIAMOND RIM, VERNAL
19NE.
&&Local storm report, Dec 15, 1:04 AM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
104 AM MST WED DEC 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM NON-TSTM WND GST 5 SW CORTEZ 37.30N 108.63W
12/15/2021 M45 MPH MONTEZUMA CO ASOS
ASOS STATION KCEZ CORTEZ MUNICIPAL AIRPORT.
&&High Wind, Grand Flat and Arches
- When
- December 15, 1:23 AM MST
- Where
- Grand Flat and Arches forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
The automated weather station at the Canyonlands Field Airport in Moab reported a peak wind gust of 70 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, December 15 to 16, 2021$7.1 million · EF2 · 182 events
- High Wind and Winter Weather in Michigan, December 15 to 16, 20212 deaths · 1 injured · $218,000 · 61 kt wind · 14 events
- Tornadoes and Hail in Minnesota, December 15, 20211 death · $2.9 million · EF1 · 82 events
- Wildfire and Dust Storm in Kansas, December 15 to 17, 20211 death · 4 injured · $615,000 · 104 kt wind · 32 events
- Tornadoes and Damaging Winds in Iowa, December 15 to 16, 2021$4.0 million · EF2 · 69 events
- Wildfire and Damaging Winds in Kansas, December 15 to 16, 20211 death · $1.8 million · 84 kt wind · 16 events
- Tornadoes and Hail in Nebraska, December 15, 2021$6.8 million · EF1 · 121 events
- Tornadoes and Hail in Wisconsin, December 15, 20211 injured · $2.1 million · EF2 · 47 events
- Dense Fog in Minnesota, December 15, 20211 death · 4 injured · $130,000 · 1 event
- Wildfire and High Wind in Kansas, December 15 to 16, 20211 death · 73 kt wind · 64 events
- Damaging Winds in Iowa, December 15, 20211 death · 70 kt wind · 36 events
- Tornadoes and Hail in Nebraska, December 15, 20212 injured · EF2 · 81 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 990478.